lolabusa-how long did the side effects last when you tapered off effexor? my doc reduced my dose from effexor xr 150mg to 75mg. after 9 days i got the upset stomach, dizziness and mild brain zaps.i can function but it's annoying.thanks.
Hang in there! Withdrawal from such anti-depressants can be very hard. So hard that you may be tempted to go back on the meds, even when your depression is under control and it's not necessary.
I experienced symptoms for over six months. I felt so light-headed! I felt like I had been kicked in the chest! So horrible! But IT DOES get better.
I don't drink caffeine very often, so a few sips of Coke, etc took the edge off. Also, a SMALL glass of wine or other alcohol may help, too. I'm not an advocate of substituting one drug for another, but if you have no history or risk of substance abuse, a few ounces of the above might help if you're having a particularly bad day.
Exercise, as hard as it may be to get started, is also very good to get past the symptoms. Just be careful, b/c the light-headedness could throw off your balance if you're running or jumping. Yoga was very good for me.
I hope this helps. Please hang there. It will pass, but the drug has to get out of your system and your body has to adjust to functioning without it.
Oh boy, I went off it cold and crazy turkey. Effexor has been the only medication I have ever had that kind of trouble with and I was on pain killers for back pain and only had a bit of a tummy upset after 6 months. I thought I was tough and could handle going off effexor - nope! Called the emergency room and asked the nurse one night and she just said "oh darlin' why'd you do something so stupid, no one should just stop." The pharmasist told me to take benadryl - it helped a lot. It took me about 2 weeks to feel better. I got stuck out of state and out of ins so I kinda had go off cold turkey - Not a great idea. I think my husband has been scarrrrred forever. But I got over it and did drop around 25 pounds in the months that followed - I'd felt great on Effexor, but got a little plump.
Hope you feel better soon. Please take care.
I have never been on anxiety medication before but I started on Activan and took it as needed about 6 months ago. But, what started happening was that I was taking it more and more and noticed that it was getting worse. I tried to get off of it completely but it became worse. So I talked to a doctor and he prescribed paxil and then celexa but it was too strong. I was in a fog all the time. Then he prescribed me effexor, no strong f" oggy" side effects but I noticed today that I have gained alot of weight. At least 10 pounds. I am really worried. I have only taken it a week but if I have gained all this weight already. Who knows what will happen to me. I was really trying to get off anti-depressants all the way but I just couldn't. Now I feel trapped. I would have these huge anxiety attacks. I my muscles would tighten up and my heart would ache. I don't know what to do now. All your comments are really scaring me now.
I have been on efferor for 14 yeaqrs and have tried over the past 6 years to wean off. I feel good on this drug but I want to know what it would be like to be off it. I try every few years. I have been on 75mg extended release caps for the past 8 yrs and only found out last week from another doc that they came out with 37.5mgxr so I got some samples and am really geared up to wean off this time. I am 50 and hurt my back 2 years ago and have been on all sorts of drugs and decided I want off everything, God willing. I don't want to be an old lady who shows up at the ER with a brown bag full of perscription drugs. It starts with a little blue pill to take the stress off then the effexor then the premrine(sp) then the back injury=neurontin and pain pill. I am loosing myself.
So I am scared about stopping especially after reading all of your stories. I will keep posting this new weanning trial. 37.5 is next to nothing right? Thanks for any coments.
When I wean people off of Effexor I normally step down 37.5mg at a time and give it a good week in between reductions. A lot of people empty out half a 75mg to get that dose. TAKE YOUR TIME!!! If you get discontinuation symptoms, talk to your doctor--the usual cure is to return to the most recent dose and taper down even more slowly. Severe discontinuation symptoms will normally be significantly relieved within 4-8 hours and then you just take it slower.
As a rule of thumb, the longer you've been on it the longer you should take to discontinue, no matter what the dose. Don't rush it.
If you are one of the people who just can't get off even that low dose without discontinuation problems, talk to your doctor about a well known strategy of adding prozac for a couple weeks, then discontinuing the effexor, then discontinuing the prozac. The prozac lasts much longer in your body and can help prevent serotonin withdrawal, and then it's easy to stop. little to no taper needed for prozac.
I will try to keep this simple: I was on Paxil (40mg in the morning) for about 10 years (since the age of 15) and was doing fine (diagnosed with clinical depression and anxiety disorder). Then, in fall of 2003 I came down with what doctors finally diagnosed in December of 2003 as viral spinal meningitis. Either the recovery of the meningitis took a long time (highly unlikely they said), or it threw my meds off to a high degree. For 10 years no problems, and then out of the blue, I started the original symptoms of the meningitis with fever, chills (my wife came home to find me under all the blankets in the house), nausea, headaches, and my wife says she remembers me having a stiff neck--hence, viral spinal meningitis. Those physical symptoms subsided, but mental ones took over, such as mass anxiety and panic attacks, extreme tiredness (Paxil can cause tiredness by the way, as many antidepressants can), feelings like I wasn't there (derealization some call it), and feeling like I was confused all of the time, along with being dreadfully scared and maybe even a little paranoia. After trying me on Wellbutrin, Lexapro, and back on Paxil, they seemed to get me to a level of Paxil that worked. What did stupid me do--I felt things were going well and the Paxil was making me gain weight, so I messed with my Paxil and came down from 40 to 30 mg. My symptoms all started coming back last July '06 and it got the point where they switched me to Effexor XR and Clonazepam (I was hospitalized while they really upped the dose for about 5 days, including the weekend). I had been taking 225mg of Effexor XR in the morning, along with 2 mg of Clonazepam in the morning and another 1 mg around noon or 1pm. That had been my regiment since last November/December and I have done pretty well.
Well, my psychiatrist, not wanting me to be on the Klonopin too long, has taken me down by 0.25mg to 2mg in the morning and 0.25mg at noon. That was 3.5 weeks ago. I have had increased anxiety and tiredness, as well as feeling not here and confused. I was wondering if this is normal, and if it is more likely contributed to my generalized anxiety disorder and me psyching out about changing my meds or if 0.25mg can make this big a change in my physiological makeup. I don't want to be on meds forever, but I need them, I need them, but I hear terrible things about Klonopin. Please let me know regarding this. Thanks ahead of time.
Is the doctor prescribing the klonopin a psychiatrist? If not, it would be a good idea to see one for your psychiatric meds. Even though I'm a psychiatric NP this is a situation where I would recommend a psychiatrist over an NP because of your medical history and possible overlap at times in your life with neurological symptoms. Do you know what your doctor's specific concern is about the Klonopin? Talk to him/her about your need to control the anxiety symptoms balanaced against whatever their concern is about the Klonopin. Many people take it for very long periods of time without problems, including those with seizure disorders who take it for years.
Unless you have an appointment scheduled very soon, I suggest you call your doctor to discuss your concerns. You don't want to suffer from possibly avoidable symptoms if you don't have to. Good luck.
After two years on effexor and gaining over 30 pounds I went cold turkey!
Withdrawals such as brain shocks and vertigo were horrible but lasted about 10 days then gone. No one should go off cold turkey since everyone's mental and physical condtion is so vast and have very bad reactions. I just couldn't take the weight gain which was skyrocketing regardless of eating under 800 calories and excersizing around 2 hours again.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.